Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Cause for hearing loss - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Ear, Nose and Throat Problems
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2249 Questions
User :   I take Saphris, and I've just begun taking Ambien because I get severe akithisia from the Saphris, and I need help falling asleep before I feel the akithisia (I get it for about 10 hours after I take the med). Over the past two days, I've experienced a loss of hearing in one ear; I've lost about half of my ability to hear. Now it's gone to the other ear slightly. I read online that Ambien can be ototoxic, so I'm switching to another sleep med. Other than stopping the Ambien, is there anything I can do to get my hearing back?
Doctor :   Hi
Doctor :   let me read
User :   Sure
Doctor :   have you checked and confirmed the hearing loss with audiometry ?
User :   No, I haven't been to see a doctor yet. I'm going to make an appointment tomorrow. But I put on headphones, and I could only hear out of one ear--and it wasn't because the headphones were broken!
Doctor :   it is very unlikely that the ambien you are using is causing the hearing loss
Doctor :   ans the sapris also do not cause the hearing loss
User :   I know Saphris doesn't cause it. But there are lists of ototoxic drugs. Ambien is on the list.
Doctor :   so the cause might be different
User :   Also, it was very unlikely that I would get akithisia from Saphris, Seroquel, risperdal, and zyprexa. I got it with all of them.
User :   Right. IF the ambien is the cause of it, is there anything I can do?
User :   And if it's not, is there anything I can do?
Doctor :   you need an otoscopic examinations and audiometer to know the pattern of hearing loss so that the exact cause may be found
Doctor :   sapris common side effect is akthesia
Doctor :   and also the insomnia
User :   But I got it with all four medications! I thought that was unlikely.
User :   So about the hearing loss...there's not a vitamin I can take to mitigate the hearing loss?
Doctor :   all the medications you have mentioned except ambien causes akthesia and it is very common side effect in them
Doctor :   for the hearing loss
Doctor :   need to know the cause ?
Doctor :   is it in the middle ear, inner ear or in the external ear
Doctor :   once the cause is found the treatment options varies
Doctor :   otoscopic examination and audiometer will differentiate this
User :   OK. I'll make an appointment tomorrow.
Doctor :   is there anything else i can help you with ?
User :   No, thanks.
Doctor :   Thanks for consulting health care magic
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor